Antidiarrheal drug overdose
DefinitionAntidiarrheal drugs are medications used to treat loose, watery, and frequent stools. This article discusses overdose of antidiarrheal drugs containing diphenoxylate or atropine.This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Where FoundDiphenatolLofeneLogenLomanateLomotilLonoxLo-TrolNor-MilNote: This list may not be all inclusive.
SymptomsApathyComaConfusionConstipationDelirium or hallucinationsDrowsinessDry mouth and skinFlushingLoss of desire to do anythingChange in pupil size Rapid heartbeatRapid side to side eye movementSlow breathing Note: Symptoms may take up to 12 hours to appear.
Home TreatmentSeek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling EmergencyDetermine the following information:Patient's age, weight, and conditionName of the product (ingredients and strengths if known)Time it was swallowedAmount swallowedName of the medication prescribed for the patient
Poison Control, or a local emergency numberThe National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.Take the prescription bottle with you to the hospital, if possible.See: Poison control center - emergency number
What to expect at the emergency roomThe health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:Activated charcoalLaxativeNarcotic-counteracting drug (antagonist), approximately every 30 minutesTube through the nose into the stomach to empty the stomach (gastric lavage)
Expectations (prognosis)Most patients will normally recover with treatment and 24 hours of monitoring. However, deaths may occur in young children. Children under age 6 should be admitted to the hospital and closely watched for 24 hours because signs of lung involvement may be delayed and severe.
ReferencesDoyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.